In 2014, Dr. George Habib who has authored many studies trying to find out if, how, and when a cortisone injection into the knee has side-effects throughout the body, found that injection of the glucosteroid methylprednisolone acetate disrupted the hypothalamic-pituitary-adrenal axis in 25% of subject patients receiving the injection for knee osteoarthritis. These were patients who first failed to respond to nonsteroidal anti-inflammatory medications and physical therapy. The disruption was transient, lasting 2 – 4 weeks after the injection.
Although epidural steroid injections (also called epidural corticosteroid injections) may be helpful to confirm a diagnosis, they should be used primarily after a specific presumptive diagnosis has been established. Also, injections should not be used in isolation, but rather in conjunction with a program stressing muscle flexibility, strengthening, and functional restoration.
Proper follow-up after injections to assess the patient's treatment response and ability to progress in the rehabilitation program is essential. A limited number of injections can be tried to reduce pain, but careful monitoring of the response is required prior to a second or third injection.